Texas, 2013Hail in Texas, April 15, 2013
April 15, 2013 · NWS FWD · 21 events in 3 counties and zones
Severe thunderstorms developed in an unstable environment ahead of a stalled frontal boundary lying across Northwest Texas. These storms affected the far northwestern counties of the CWA; producing hail up to golf ball and hen egg size.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed in an unstable environment ahead of a stalled frontal boundary lying across Northwest Texas. These storms affected the far northwestern counties of the CWA; producing hail up to golf ball and hen egg size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 15, 3:11 PM CST, 36 minutes earlier.
Area forecast discussion, Apr 15, 3:11 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
411 PM CDT MON APR 15 2013
.DISCUSSION...
AFTERNOON SATELLITE IMAGERY CLEARLY SHOWS THE STALLED FRONTAL
BOUNDARY EXTENDING FROM NORTHWEST ARKANSAS ACROSS OKLAHOMA AND
INTO NORTHWEST TEXAS. LINE OF ENHANCED CU HAS DEVELOPED OVER THE
LAST COUPLE OF HOURS AND CONVERGENCE ALONG THE BOUNDARY APPEARS
STRONG WITH SOUTHEAST WINDS AT BOWIE AND DECATUR. TEMPS ALONG AND
JUST AHEAD OF THE FRONT HAVE REACHED THE LOWER 90S AND LOCALLY RUN
OBJECTIVE ANALYSIS INDICATES LESS THAN 20J/KG OF CONVECTIVE
INHIBITION REMAIN. AIRCRAFT SOUNDINGS INTO DFW AIRPORT INDICATE
SLIGHTLY MORE INHIBITION FARTHER EAST WITH A LITTLE MORE ROBUST
CAPPING. ALL OF THE HIGH RESOLUTION CONVECTION ALLOWING GUIDANCE
CONTINUES TO CONVECT OVER THE NEXT FEW HOURS ALONG THE FRONT AND
GIVEN THE LATEST SATELLITE/RADAR OBSERVATIONS IT IS HARD TO
JUSTIFY GOING AGAINST THIS. WATER VAPOR ALSO CONTINUES TO SUGGEST
THAT WEAK LARGE SCALE FORCING IS SPREADING EAST WITH THE UPPER
SPEED MAX. WILL HAVE SOME 20/30 POPS ALONG THE BOUNDARY FOR THIS
EVENING. ATMOSPHERE IS MODERATELY UNSTABLE IN THIS AREA WITH
SURFACE BASED CAPES AROUND 2200J/KG AND AROUND 45KTS OF DEEP LAYER
SHEAR. THIS ENVIRONMENT IS MORE THAN ADEQUATE TO SUPPORT SUPERCELL
THUNDERSTORMS THROUGH THE EVENING HOURS. WITH THE STEEP LAPSE
RATES...AND NEARLY 30 DEGREE T/TD SPREADS NEAR THE BOUNDARY...VERY
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THERE IS
SOME CONCERN WITH THE RICH LOW LEVEL MOISTURE THOUGH AND LOCALIZED
BACKING OF THE WINDS NEAR THE BOUNDARY THAT A BRIEF TORNADO COULD
DEVELOP. LOW LEVEL HELICITY IS NOT GREAT BUT LOCALLY BACKED WINDS
IN THE VICINITY OF THE BOUNDARY COULD ENHANCE A TORNADO THREAT.
THIS ACTIVITY SHOULD DIMINISH IN COVERAGE LATER TONIGHT WITH
BOUNDARY LAYER COOLING.
LATER TONIGHT...AFTER THE ACTIVITY DIMINISHES...IT WILL BE WARM
WITH SOUTHERLY FLOW PERSISTING. ANOTHER BATCH OF LOW LEVEL
CLOUDINESS IS EXPECTED TO AFFECT THE AREA OVERNIGHT THEN MOVE EAST
AND SCATTER A BIT DURING THE DAY. THE FRONTAL BOUNDARY IS EXPECTED
TO DRIFT TO THE NORTH DURING THE DAY TUESDAY AND BE LOCATED
PRIMARILY ACROSS OKLAHOMA. THE DRYLINE SHOULD GENERALLY BE LOCATED
ACROSS WEST TEXAS DURING THE AFTERNOON HOURS. TEMPS WILL BE
SLIGHTLY COOLER TOMORROW BUT CAP STRENGTH IS EXPECTED TO REMAIN
SIMILAR...SO WITH THE COOLER TEMPS...CAPPING WILL BE MORE OF AN
ISSUE TOMORROW. CONVECTIVE INITIATION SHOULD OCCUR ALONG THE
DRYLINE AND FRONTAL BOUNDARY...HOWEVER THIS SHOULD BE BOTH WEST
AND NORTH OF THE CWA. AT THIS TIME...FORECAST WILL REMAIN DRY
UNLESS IT APPEARS THAT THE DRYLINE WILL MIX FARTHER EAST.
ON WEDNESDAY...THE UPPER TROF CONTINUES TO DIG AND MOVE EAST INTO
THE FOUR CORNERS REGION. DURING THE MORNING...LOW LEVEL JET WILL
INCREASE TO 50 TO 60KTS. WITH STEEP LAPSE RATES IN PLACE AND
STRONG WARM ADVECTION...ELEVATED CONVECTION MAY BE ONGOING ACROSS
PARTS OF THE SOUTHERN PLAINS AND NORTH TEXAS WEDNESDAY MORNING.
MOST OF THIS ACTIVITY SHOULD STREAM NORTH DURING THE MORNING. BY
AFTERNOON THE DRYLINE SHARPENS ACROSS NORTHWEST TEXAS AND WESTERN
OKLAHOMA. AS LARGE SCALE FORCING FROM THE UPPER TROUGH INCREASES
DURING THE DAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH
OF OKLAHOMA. WIDESPREAD SEVERE WEATHER IS EXPECTED WEDNESDAY
AFTERNOON MAINLY TO THE NORTH OF THE AREA...HOWEVER NORTH TEXAS
WILL ONLY BE WEAKLY CAPPED. IF ANY LOW LEVEL MESOSCALE FEATURES
CAN FOCUS CONVECTIVE DEVELOPMENT ACROSS NORTH TEXAS THEN SEVERE
WEATHER CAN BE EXPECTED. AT THIS TIME...WILL ONLY HAVE 20/30 POPS
ACROSS THE AREA FOR WEDNESDAY WITH HIGHEST IN THE NORTHWEST CLOSER
TO THE DRYLINE. OTHERWISE...MAIN ACTIVITY WILL BE LATE WEDNESDAY
NIGHT ALONG THE FRONTAL BOUNDARY. STRONG THUNDERSTORMS ARE STILL
EXPECTED WEDNESDAY NIGHT INTO EARLY THURSDAY WITH DAMAGING WINDS
BEING THE MAIN THREAT.
BY THURSDAY...THE PRECIP WILL END FROM WEST TO EAST WITH QUIET
WEATHER EXPECTED THROUGH THE WEEKEND. TEMPS WILL BE COOL WITH
HIGHS IN THE 60S AND LOWS IN THE 30S/40S.
DUNN
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 69 86 69 83 54 / 20 5 10 20 70
WACO, TX 69 87 71 84 65 / 5 5 10 20 40
PARIS, TX 66 85 68 82 63 / 10 5 10 20 50
DENTON, TX 66 86 68 82 46 / 30 5 10 30 70
MCKINNEY, TX 66 85 68 81 55 / 20 5 10 20 70
DALLAS, TX 69 86 70 85 57 / 20 5 10 20 60
TERRELL, TX 68 86 70 83 65 / 5 5 10 20 50
CORSICANA, TX 68 87 70 84 66 / 5 5 10 20 40
TEMPLE, TX 68 88 71 86 66 / 5 5 10 20 40
MINERAL WELLS, TX 65 89 68 84 42 / 30 10 10 30 70
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 15, 2:09 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
309 PM CDT MON APR 15 2013
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
309 PM CDT MON APR 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A FEW THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND EARLY
EVENING IN THE AREA ALONG AND NORTHWEST OF A LINE FROM COMANCHE
TO DALLAS TO SULPHUR SPRINGS. THE BEST CHANCES OF STORMS WILL BE
GENERALLY NORTH AND WEST OF THE DFW METROPLEX. STORMS THAT FORM
WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT...BUT AN ISOLATED BRIEF TORNADO
CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED WEDNESDAY AND THURSDAY
AS A COLD FRONT MOVES THROUGH THE REGION. THE GREATEST POTENTIAL
FOR SEVERE STORMS WILL BE WEDNESDAY NIGHT GENERALLY NORTHWEST OF
A LINE FROM GOLDTHWAITE...TO DALLAS/FORT WORTH...TO
SHERMAN/DENISON. HOWEVER...THE BULK OF THE THUNDERSTORM ACTIVITY
WILL LIKELY BE WITH THE FRONTAL PASSAGE ON THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH EARLY
EVENING...FOR LOCATIONS NORTHWEST OF A COMANCHE TO DALLAS TO
SULPHUR SPRINGS.
In the hours before
Special weather statement, Apr 15, 3:08 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
408 PM CDT MON APR 15 2013
TXZ100-101-152145-
JACK TX-YOUNG TX-
408 PM CDT MON APR 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN JACK COUNTY
SOUTHEASTERN YOUNG COUNTY
AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF GRAHAM...MOVING NORTHEAST
AT 25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BRYSON.
NICKEL-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS SOUTHWEST AND
SOUTH YOUNG COUNTY ALONG A STALLED FRONT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR NORTH CENTRAL TEXAS.
LAT...LON 3348 9835 3347 9824 3337 9810 3295 9856
3308 9876
TIME...MOT...LOC 2108Z 220DEG 20KT 3323 9842
/JLDHail, Jack
- When
- April 15, 3:47 PM CST
- Where
- Jack County, 5.67 mi NW of Jacksboro Muni Arpt
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 33.296, -98.208
Ping pong ball sized hail was reported on FM 2190, northwest of Jacksboro.
Hail, Jack
- When
- April 15, 3:59 PM CST
- Where
- Jack County, 2.66 mi NNW of Jacksboro Muni Arpt
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 33.264, -98.172
Ping pong ball sized hail was reported 3 miles north of Jacksboro on Highway 148.
Hail, Jack
- When
- April 15, 4:29 PM CST
- Where
- Jack County, 3.1 mi NW of Cundiff
- Measured
- 2 in hail
- Property damage
- $2,000
- Reported by
- Storm Chaser
- Coordinates
- 33.350, -98.040
Hail, Wise
- When
- April 15, 4:33 PM CST
- Where
- Wise County, Crafton
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 33.350, -97.900
Hail, Wise
- When
- April 15, 4:52 PM CST
- Where
- Wise County, 4 mi NW of Alvord
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.411, -97.729
Hail, Wise
- When
- April 15, 4:55 PM CST
- Where
- Wise County, 4 mi NW of Alvord
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.411, -97.729
The hail size increased from quarters to ping pong balls 4 miles northwest of Alvord.
Hail, Montague
- When
- April 15, 4:59 PM CST
- Where
- Montague County, 0.94 mi SSE of Sunset
- Measured
- 1.5 in hail
- Property damage
- $7,000
- Reported by
- Amateur Radio
- Coordinates
- 33.438, -97.763
Ping pong ball sized hail was reported 6 miles northwest of Alvord; which is just north of the Wise/Montague County line.
Hail, Montague
- When
- April 15, 5:03 PM CST
- Where
- Montague County, 0.74 mi E of Sunset
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 33.448, -97.757
Copious amounts of nickel to quarter sized hail covered the ground 7 miles north-northwest of Alvord in southern Montague County.
Hail, Jack
- When
- April 15, 5:15 PM CST
- Where
- Jack County, 3 mi SW of Postoak
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.419, -98.187
Nickel to quarter sized hail was reported 3 miles southwest of Post Oak.
Hail, Montague
- When
- April 15, 5:15 PM CST
- Where
- Montague County, 2.6 mi SE of Smyrna
- Measured
- 1.75 in hail
- Property damage
- $8,000
- Reported by
- Storm Chaser
- Coordinates
- 33.474, -97.718
Golf ball sized hail was reported 9 miles north of Alvord; which is about 3 miles northeast of Sunset.
Hail, Montague
- When
- April 15, 5:17 PM CST
- Where
- Montague County, 8.72 mi WSW of Bowie
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.500, -97.976
Golf ball sized hail was covering the ground near Highway 59 and Frog Hollar Road.
Hail, Montague
- When
- April 15, 5:54 PM CST
- Where
- Montague County, 4.47 mi WSW of Fruitland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.467, -97.867
Quarter sized hail was reported at Lake Amon Carter.
Hail, Montague
- When
- April 15, 6:03 PM CST
- Where
- Montague County, Sunset
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.450, -97.770
Hail, Montague
- When
- April 15, 6:07 PM CST
- Where
- Montague County, 2.68 mi ESE of Sunset
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.438, -97.726
Quarter sized hail was reported approximately 5-6 miles north-northwest of Alvord which is in southern Montague County very near the county border.
Hail, Montague
- When
- April 15, 6:09 PM CST
- Where
- Montague County, Sunset
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.450, -97.770
Hail, Montague
- When
- April 15, 6:12 PM CST
- Where
- Montague County, 0.91 mi SSE of Sunset
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.438, -97.763
Half dollar sized hail was reported at HWY 101 and Hwy 287 near Sunset.
Hail, Montague
- When
- April 15, 6:14 PM CST
- Where
- Montague County, Sunset
- Measured
- 1.5 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 33.450, -97.770
Hail, Montague
- When
- April 15, 6:17 PM CST
- Where
- Montague County, 8.72 mi WSW of Bowie
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.501, -97.976
Quarter sized hail was reported near Frog Hollar Rd and Highway 59 near the county border.
Hail, Montague
- When
- April 15, 6:19 PM CST
- Where
- Montague County, 1.87 mi E of Sunset
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.453, -97.738
Half dollar sized hail was reported east of Sunset.
Hail, Montague
- When
- April 15, 6:21 PM CST
- Where
- Montague County, 3.75 mi E of Sunset
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.455, -97.705
Quarter sized hail was reported east of Sunset.
Hail, Montague
- When
- April 15, 6:49 PM CST
- Where
- Montague County, 2.3 mi E of Forestburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.530, -97.530
Penny sized hail was reported 12 miles south of Saint Jo.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wyoming, April 15 to 17, 201360 events
- High Wind in California, April 15 to 16, 2013$100,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Missouri, April 15 to 18, 2013$1,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Illinois, April 15, 2013$47,000 · 61 kt wind · 6 events
- Winter Storm in Colorado, April 15 to 16, 201312 events
- Winter Storm in Wyoming, April 15 to 17, 20136 events
- High Wind in Texas, April 15, 201370 kt wind · 4 events
- Hail in Oklahoma, April 15, 20131 in hail · 4 events
- Winter Storm in Utah, April 15 to 17, 20133 events
- Hail and Damaging Wind in Florida, April 15, 201353 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 15, 201352 kt wind · 3 events
- High Wind in Nevada, April 15, 201353 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439400, 439401, 439403, 439402, 439404, 439405, 439406, 439407, 439409, 439410, 439408, 439411, 443820, 443824, 443821, 443827, 443822, 443823, 443825, 443826, 443828.